Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 182, NWS Jacksonville, FL

August 29, 1997Flagler County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 29, 1997, 4:57 PM EDT for Flagler County, Saint Johns County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1997, 4:57 PM EDT (20:57 UTC)
Expired
Aug 29, 1997, 5:45 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Flagler County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 94 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 292101 RRA
SVRJAX
FLC035-109-292145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT FRI AUG 29 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN NORTH FLORIDA
 
   ...FLAGLER COUNTY...SOUTHERN ST. JOHNS COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM EAST OF SAN MATEO IN PUTNAM COUNTY. THIS STORM WAS MOVING
EAST-SOUTHEAST AND SHOULD PASS THROUGH SOUTHERN ST. JOHNS COUNTY SOUTH
OF HIGHWAY 206 AND ACROSS THE PALM COAST...BUNNELL AND FLAGLER BEACH
PORTIONS OF FLAGLER COUNTY THROUGH 545 PM.
 
NUMEROUS REPORTS OF DOWNED TREES AND POWERLINES HAVE BEEN RECIEVED FROM
ALACHUA...BRADFORD AND PUTNAM COUNTIES IN ASSOCIATION WITH THIS STORM.
 
MARINERS SHOULD REMAIN ALERT FOR FURTHER WARNINGS ON THIS STORM. THE
STORM IS EXPECTED TO PASS INTO THE COASTAL WATERS BETWEEN MATANZAS
INLET AND FLAGLER BEACH BETWEEN 545 AND 630 PM AND A SPEACIAL MARINE
WARNING MAY BE NECESSARY FOR THOSE WATERS AS IT APPROACHES THE COAST.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.
 
SANDRIK
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:44 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 29, 2:44 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI AUG 29 1997

SFC ADAP STREAMLINE ANALYSIS SHOWING TROUGH ACROSS CNTL AND SW GA
AND RIDGE ACROSS S CTNL PENINSULA. AREA OF CONVERGENCE BETWEEN
BOTH FEATURES RESULTING IN SCT TSRA ACROSS AREAS INLAND FROM GULF
MVG EAST. EXPECT BULK OF ACTVY IN N FL FROM W OF JAX TO GNV AND
LIVE OAK. SEABREEZE HAS DEVELOPED AT SSI BUT APPEARS ECSB IN NE FL
WILL BE LATE TO DEVELOP...BUT IF IT DOES...COULD BE FEW STG STMS
NEAR COAST EARLY THIS EVE. EXPECT MOST STMS TO BE OVER BY 00Z.
ON SAT...NO REAL CHANGES FORESEEN WITH NW FLOW ALOFT AND SFC RIDGE
STRETCHING FROM ATLANTIC TO CTNL FL AND INTO GULF. GRADIANT WEAK
AND EXPECT SCT TSRA 4TO DEVELOP MAINLY FROM SEABREEZES MID TO LATE AFT.

PRELIM
SSI BB 074/090 073/089 08121
JAX BB 073/093 072/092 08131
GNV BB 072/092 071/092 08131

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:26 PM EDTSevere Thunderstorm WarningJAXAlachua49 min
Aug 29, 3:35 PM EDTTornado WarningJAXAlachua25 min
Aug 29, 3:50 PM EDTSevere Thunderstorm WarningJAXPutnam40 min
Aug 29, 4:39 PM EDTSevere Thunderstorm WarningJAXPutnam36 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.